Heavy Rain, Graves
- When
- August 3, 5:30 AM CST to 8:00 AM CST
- Where
- Graves County, Water Vly
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -88.800
A trained spotter measured five inches of rain, which filled ditches and creeks.
Numerous clusters of thunderstorms persisted in the vicinity of a stationary front over the Lower Ohio Valley. The storms occurred along the southern fringe of the mid-level westerlies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous clusters of thunderstorms persisted in the vicinity of a stationary front over the Lower Ohio Valley. The storms occurred along the southern fringe of the mid-level westerlies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 3:05 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 405 AM CDT Sat Aug 3 2013 .SHORT TERM...(Today through Monday) ISSUED AT 400 AM CDT SAT AUG 3 2013 The PAH forecast area will be on the periphery of a ridge of high pressure aloft, and on the edge of faster nrn stream flow. It appears at this time that the vast majority of deep moist convection will remain barely in or just west of our four westernmost counties (in sern MO) overnight. This activity was due to warm moist advection and decent winds aloft just west of the PAH forecast area. severe wx is not expected for our region. With mid level perturbations so close by, a limited chance of a shower or even a tstm will exist for the rest of the region overnight, though instability will be very limited. After sunrise...a weak cold front is progged to sweep through the PAH forecast area. This feature should help focus lift in conjunction with lingering mid level energy moving through the wnwrly flow aloft in sern MO and diurnal instability. The best chance of pcpn through the morning will be in sern mo, dwindling with time in the afternoon. Tonight and Sunday are expected to be dry for the region, with nerly winds, except possibly the wrn half of sern MO, where a few showers or maybe a tstm might occur. By Sunday night, a sfc boundary is expected to set up just to the sw of our region, and an impulse aloft will provide impetus for some shower and tstm activity in roughly the wrn half of the region, diminishing into Monday as the energy aloft moves on. temps are expected to be in a comfortable range in the short term (after today)...especially with dew points in the 60s. .LONG TERM...(Monday night through Friday) ISSUED AT 400 AM CDT SAT AUG 3 2013 Latest model guidance still showing the long term period as a whole remaining rather unsettled. With a couple of exceptions, our region will remain in northwest flow aloft which will steer a series of upper level disturbances across the area. Throw in the interaction with a couple of frontal boundaries and adequate moisture and you have the necessary ingredients for periodic convective activity. Monday night could see precipitation moving into the far western sections of the CWA as a warm frontal boundary washes out as it lifts north and east back toward the region. Tuesday precipitation chances should be area wide as an upper level disturbance dives southeast across the region. Precipitation chances increase area wide starting Tuesday night with the approach of a frontal boundary. The boundary is forecast to become stationary over the lower Ohio valley and waffle back and forth through the at least Thursday night so POPS are in every period during that time frame. Since that far out it is impossible to nail down the exact timing and coverage of precipitation, will just go with high chance POPS and the chance of thunder for now. Latest guidance showing the flow aloft turning more northwest and pushing the aforementioned frontal boundary south of our CWA on Friday. Guidance is also showing precipitation chances moving south of our CWA with the boundary, but in case models are too fast, have kept POPS across the area but with a decreasing trend. Minimum temperatures should remain at or above normal through the period, but maximum temperatures should start out the long term period below normal, then moderate toward normal the middle of next week, then drop back to slightly below normal by the end of the period. && .AVIATION... ISSUED AT 304 AM CDT SAT AUG 3 2013 The best signal in the latest guidance keeps any significant convection west of the TAF sites through the overnight hours, and does not develop convection over the area during the day. Will therefore keep the forecast dry. Guidance does indicate more cloud cover over much of the area toward morning, but not necessarily over KCGI, so decided to throw in a TEMPO group for MVFR fog there toward sunrise. The other concern is the potential of MVFR ceilings developing through the day Saturday as the weak cold front tries to push through the region. Will go with a prevailing MVFR ceiling over most of the area beginning mid to late morning and continuing into the early afternoon. Figure that the ceilings will lift into VFR territory in the afternoon, but some guidance keeps the MVFR ceilings in through the afternoon and possibly into the evening, especially at KEVV and KOWB. Light south winds will veer to west as the front approaches in the morning, and then shift closer to due north behind the front by evening. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DB LONG TERM...JP AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 450 AM CDT SAT AUG 3 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 450 AM CDT SAT AUG 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ACROSS THE REGION EARLY TODAY...WITH THE GREATEST COVERAGE IN SOUTHEASTERN MISSOURI THROUGH THE MORNING HOURS. THE MAIN HAZARD WITH THIS ACTIVITY WILL BE LOCALLY HEAVY RAIN. MOVEMENT WILL BE EAST SOUTHEAST AT 20 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE FORECAST PRIMARILY WEST OF THE MISSISSIPPI RIVER THROUGH TUESDAY. THE THUNDERSTORM ACTIVITY IS EXPECTED TO EXPAND TO THE REST OF THE REGION TUESDAY NIGHT AND BEYOND. WHILE AN ISOLATED STRONG OR SEVERE STORM CANNOT BE RULED OUT...THE PRIMARY HAZARD WILL BE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Paducah radar (KPAH), 55 km away, was scanning. The volume nearest the first event began at 11:28 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
A trained spotter measured five inches of rain, which filled ditches and creeks.
Flash flooding of streets and low-lying areas was reported. Streets were closed by police and fire personnel. Floodwaters entered a church and a few businesses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472389, 472388.